Has anyone taken lamectil? And what was your reaction to it?

My husbands doctor wants him to try it for his bi-polar but he is scared about the side effects like the rash!

3 Answers

Relevance
  • fiVe
    Lv 6
    1 decade ago
    Favorite Answer

    As long as you build up the dose very gradually, the rash is rarely a problem. I've been on it for a couple years for my bipolar and I've had no noticable side effects. It helps me a lot, in conjunction with my other meds.

  • Anonymous
    1 decade ago

    I take it at a very low dose to stabilize the highs from my ADHD medicine.

    The rash is really uncommon. I was worried about it too, and kept checking my skin like crazy, lol. But it never came. The only side effect I noticed when I was starting and doing titration is that my vision got a little blurry and my nose ran like crazy--really! The snot thing came literally a few hours after I took my first pill. I also threw up a bit.This went away after a few weeks.

    I did notice after about a year at 100 mgs that I felt kind of depressed and lazy. But once I talked to my doctor, he reduced my dose and all is fine.

    The reason I take it is a bit unusual, but I've heard that it helps tremendously with bipolar.

    Good luck to you and your husband!

  • 1 decade ago

    It is hailed as the wonder drug for bipolar and has been found to be very effective.

    but i will give you my not so good story

    Unfortunately......

    I was one of the very rare people to suffer from a very dangerous form of the rash - lamotrigine (lamictal) hypersensitivity syndrome. I was 16- it occurs more frequently in young people. i was also taking sodium valproate at the same time which increases your chance of getting it.

    I was violently ill and headachey for about two weeks leading up to getting the rash- at which point they hospitalised me and stopped my meds. i had bad fevers many times a day for 6 weeks therafter (my record temperature was 108F) i was delirious for two weeks, my liver nearly failed, causing bad oedema, fluid on my lungs meaning chest infections which meant i needed an oxygen mask alot of the time, i had kidney problems. my knee and hip joints swelled making movement very painful, it caused an eye disease resulting in permanent problems and scarring on my retina. i couldnt eat an adequate amount so had to have an NG tube also needed iv fluids. the worst thing is there is no drug they can give you to help it, they just have to let it run its course and let the drug work its way out of your system

    I now (despite the fact that i should have recovered fully) get nauseous very easily and very often. It also meant that i had to be off psychiatric meds altogether for three months and for another 3 after that the only thing i could take was valium.

    I will reinforce that it is extremely rare and to have it as bad as i did is rarer still.

    dont be scared off by one horror story. its apparently very effective. if he decides to take it just educate yourselves on all the symptoms and be vigilant and dont take sodium valproate or tegretol at the same time

    best wishes

Still have questions? Get your answers by asking now.